GVHD of the Gut: Advice to Manage Symptoms

Posted August 13th, 2013 by Be The Match and filed in News, Patient Stories
Show Content

Dr Navneet for blogFull interview with Dr. Navneet Majhail, July 2013

What is GVHD of the gut?

Graft-versus-host disease (GVHD) of the gut is an immune reaction of the donor cells against the recipient’s gastrointestinal system. Any part of the gastrointestinal tract can be involved, from the throat to the colon.

It can manifest as acute (early) or chronic (late) GVHD. Both are very distinct complications of allogeneic transplantation.

Frequently, GVHD of the gut occurs in combination with GVHD in other areas of the body (e.g., skin and liver). Among patients with acute GVHD, approximately half will have gut involvement. Similarly, the gut is an organ that is commonly involved in chronic GVHD.

  • Acute GVHD of the gut typically occurs in the first 1 to 3 months post-transplant, although in some circumstances it can occur later (for example, after infusion of donor lymphocytes to treat cancer recurrence or certain infections).
  • It shows as nausea, vomiting, diarrhea, weight loss, and/or abdominal pain.
  • Chronic GVHD of the gut usually presents itself at 3 months post-transplant or later and patients present with symptoms of weight loss, impaired absorption, nausea, diarrhea, and/or general failure to thrive.
  • In some instances, patients with acute GVHD of the gut can later develop chronic GVHD of the gut.

What tests are done to confirm GVHD?

  • In addition to meeting with your doctor and reviewing all clinical symptoms, a variety of tests can be performed to confirm the presence or absence of gut GVHD. Some of these can include:
    • Upper gastrointestinal endoscopy (to visualize the throat, esophagus and stomach), colonoscopy, and tests to measure the ability of intestines to absorb various nutrients.
    • A biopsy of the lining of the intestinal tract.
    • Blood and stool tests and radiologic tests (e.g., CT scan of the abdomen). These tests are usually done to exclude other causes of the patient’s symptoms (e.g., infection).

How is GVHD of the gut managed with medication?

Treatment of gut GVHD consists of two broad approaches that go together. First, is the use of immunosuppression to control the graft-versus-gut immune reaction. This is usually accomplished by using drugs such as steroids (e.g., prednisone) and calcineurin inhibitors (e.g., cyclosporine, tacrolimus). Second, and equally important, are supportive care measures to ensure that symptoms of GVHD are well controlled (e.g., medications to control nausea, vomiting, and diarrhea) and that patient nutrition is not compromised (e.g., using calorie supplements or intravenous nutrition).

Is there a particular diet patients may be asked to follow to help manage their symptoms? (Example: bland, high fiber, low fat, etc.) What about certain food?

There is no special diet that is recommended for gut GVHD. However, the types of foods one takes in can be tailored somewhat according to the underlying symptoms.

Sometimes, this does involve trying out different foods to see which are better tolerated. Spicy foods should be avoided. Some, but not all patients can get a feeling of bloating or worsening of symptoms with the use of dairy products. Some patients with severe symptoms may be asked to stop eating food for a period of time to give the gut some time to heal. In these situations, intravenous nutrition is given and once symptoms improve, food is gradually reintroduced. Small but frequent meals tend to be better tolerated than three large meals in a day.

In addition to diet and medication, are there other things patients can do to help manage their symptoms?

Exercise, to whatever extent possible, can help with general well being and quality of life. Sometimes patients have anticipatory nausea/vomiting, where the thought or smell of food can cause symptoms. For these patients, taking an anti- nausea medication 30 minutes before eating might help. Eating a well- rounded mix of foods is the best way to get the nutrition needed. However, if patients are not able to eat much, nutritional supplements (e.g., Boost® , Ensure® ) can help with getting the daily nutrition their body needs. In my experience, these supplements work well when taken cold and in small amounts over the day.

What advice would you give to patients who notice that their current treatment regime is no longer working as well (as effective) as it once was?  How will they know when their current regimen is not as effective?

Patients should be aware of the symptoms of gut GVHD. If such symptoms occur, they should bring them to the attention of their doctors right away. Depending on the nature and severity of symptoms, tests might be delayed (e.g., some medications might be discontinued) or carried out right away. Doctors also look for evidence of GVHD on other parts of the body (e.g., skin), which can determine how quickly evaluation for gut GVHD is carried out.

One important aspect of coping with GVHD treatment is patience – it can take days to weeks to see stabilization and then improvement of symptoms. Treatment for acute GVHD of the gut can last at least 6 to 8 weeks and that of chronic GVHD can last up to a year or longer. Recurrence or worsening of symptoms will be an indication that the current regimen is not effective. However, at the same time, other post-transplant issues can cause similar symptoms (e.g., drugs, infections). And so, it is important that patients work with their doctors to determine whether symptoms are due to GVHD of the gut or because of another reason. Also, on occasions, other complications that cause the same symptoms can occur with gut GVHD (e.g., intestinal infection).

What would you tell patients who are worried about getting GVHD of the gut? What signs and symptoms should they be watching for?

Patients should definitely talk with their doctor about any questions they have about GVHD. It is important to tell your doctor about any over-the-counter medications, supplements, or home remedies you are taking or thinking about taking. Medications, including supplements, can have interactions with other medications that are used for the treatment of GVHD. Also, some medications and supplements may cause harm for patients who are immunosuppressed.

Read the article on GVHD of the gut from the Living Now e-newsletter.

 

7 Responses to “GVHD of the Gut: Advice to Manage Symptoms”

  1. Yvonne Lindemann says:

    Thank you for great info about GVH disease

  2. Darrell Cubine says:

    My wife died from it 8 months post transplant in Seattle September 30,2015. We were using Jakafi,Roxulitinib, with good results the last two weeks, but it was too late. She was the first to receive it at Seattle cancer care alliance for sr agvhd.

    • Shelly Knowles says:

      so very sorry for your loss. My son died from GVHD also, a couple months after his transplant. It was horrible. Hugs to you from Albany, New York

  3. Teas says:

    Thank you for the great advice. It’s really helped with my symptoms.

  4. Bhuttah says:

    My son age almost 6 years is facing gut GVHD and is on Basiliximab. it worked for couple of days but diarrhea returned after 2 days.
    GVHD was started 15 days post BMT he is Thalecemia major patient.
    he is in hospital from 3 months for treatment of GVHD.
    hope he will be fully recovered soon
    thanks.

  5. Diane Botti says:

    Is there any more current information, i.e., drugs, for treatment of gut GVHD. Flared up approx. 3 yrs after BMT. Thought it was dairy sensitive, altered diet. Has gotten much worse in past 3 to 4 months.

  6. Katinka says:

    My 1 year old boy had his BMT 4 months ago. He did not have a match so I gave mine (Haploidentical). It all started with his skin and then his liver and severe diarrhea. We are still in hospital(4 months). His brother is doing well after his transplant. His currently on cyclosporim and steroids. Diarrhea is less but what else can be used in south Africa to treat this.

Leave a Reply